Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Convergence of a random walk method for the Burgers equation

Author: Stephen Roberts
Journal: Math. Comp. 52 (1989), 647-673
MSC: Primary 65M10; Secondary 65U05, 76-08
MathSciNet review: 955753
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the solution of the Burgers equation can be approximated in $ {L^1}({\mathbf{R}})$, to within $ O({m^{ - 1/4}}{(\ln m)^2})$, by a random walk method generated by $ O(m)$ particles. The nonlinear advection term of the equation is approximated by advecting the particles in a velocity field induced by the particles. The diffusive term is approximated by adding an appropriate random perturbation to the particle positions. It is also shown that the corresponding viscous splitting algorithm approximates the solution of the Burgers equation in $ {L^1}({\mathbf{R}})$ to within $ O(k)$ when k is the size of the time step. This work provides the first proof of convergence in a strong sense, for a random walk method, in which the related advection equation allows for the formation of shocks.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 65U05, 76-08

Retrieve articles in all journals with MSC: 65M10, 65U05, 76-08

Additional Information

PII: S 0025-5718(1989)0955753-4
Article copyright: © Copyright 1989 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia